Hail, Cherokee
- When
- May 1, 2:53 PM CST
- Where
- Cherokee County, 0.55 mi W of Baxter Spgs
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.020, -94.740
Several strong thunderstorms developed over extreme southeast Kansas and moved northeast into central Missouri. The storms produced hail up to nickle size along the track of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several strong thunderstorms developed over extreme southeast Kansas and moved northeast into central Missouri. The storms produced hail up to nickle size along the track of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 1:22 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT SAT MAY 1 2010
.DISCUSSION...
...OVERVIEW...
MAIN FOCUS WILL BE WITH CONVECTIVE PRECIPITATION/SEVERE CHANCES
TONIGHT AND WITH PRECIPITATION CHANCES INTO MONDAY WITH THE
EVENTUAL PASSAGE OF THE MAIN UPPER LEVEL TROUGH.
...CURRENTLY...
CURRENTLY IN BETWEEN SYSTEMS AS MAIN CONVECTIVE ACTIVITY AND
SEVERE WEATHER WHICH AFFECT THE AREA LAST NIGHT WAS CURRENTLY EAST
OF THE AREA. ANOTHER LOW PRESSURE SYSTEM WAS DEVELOPING ALONG THE
BOUNDARY DOWN IN TEXAS AND THIS ALONG WITH THE BOUNDARY WILL BE
THE MAIN FOCUS FOR LATE AFTERNOON/EVENING SEVERE CONVECTION. MORE
SHOWERY ACTIVITY HAS BEEN DEVELOPING MOST OF THE DAY SO FAR ACROSS
THE WESTERN CWA IN AN AREA OF UPPER LEVEL DIVERGENCE.
...FORECAST...
WITH MAIN DEWPOINT AXIS HAVING SHIFTED EAST OF THE CWA AND WINDS
HAVING SHIFTED TO NORTHERLY DIRECTION ACROSS THE ENTIRE
CWA...BELIEVE THE MAIN STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
WILL REMAIN SOUTH AND EAST OF THE CWA THI AFTERNOON AND EVENING.
OUR MAIN ACTIVITY WILL LIKELY BE WITH THE UPPER LEVEL ENERGY WHICH
IS NOT EXPECTED TO BECOME SEVERE. STILL HAVE THE POSSIBLITY OF
STRONGER STORMS IN THE FAR EASTERN COUNTIES WITH SPC MODERATE RISK
STILL EXTENDING INTO OREGON COUNTY AND THE POTENTIAL OF HEAVY
RAIN LATER THIS EVENING/TONIGHT AND WILL LEAVE IN THE FLOOD WATCH
OUT EAST. HAVE TRIMMED FLOOD WATCH BACK HOWEVER AS MAIN
PRECIPITATION EVENT LOOKS TO END BY SUNDAY MORNING. WILL LEAVE
CURRENT SEVERE RISK GOING IN HWO UNTIL WE ARE CERTAIN THAT MAIN
SEVERE ACTIVITY WILL REMAIN SOUTH AND EAST OF THE CWA.
WILL HAVE TO WAIT UNTIL LATE MONDAY /MONDAY NIGHT BEFORE MAIN
UPPER TROUGH AXIS SHIFTS ACROSS THE AREA WHICH WILL ALLOW FOR
SMALL POPS TO CONTINUE THROUGH MONDAY ACROSS THE AREA.
WILL SEE A WARMING TREND BACK INTO THE UPPER 70S AND LOW 80S FOR
THE MID PART OF THE WEEK WITH A LOW END PRECIPITATION CHANCE
RETURNING BY WEDNESDAY NIGHT THROUGH LATE IN THE WEEK AS A FRONTAL
SYSTEM MOVES THROUGH.
LINDENBERG
&&
.AVIATION...
FOR THE 01/1800Z KSGF/KJLN/KBBG TAFS...LOW PRESSURE WILL MOVE
FROM THE ARKLATEX REGION INTO SOUTHEAST MO THIS EVENING. A WEAK SFC
RIDGE WILL MOVE INTO THE AREA LATE TONIGHT AND SUNDAY MORNING.
METSAT IMAGERY SHOWS A LARGE AREA OF CLEARING OVER NW AR/SW
MO...BUT EXPECT CLOUDS WILL FILL BACK IN LATE THIS AFTERNOON AS
LIFT INCREASES. BASED PRECIP TIMING PRIMARILY IN THE GFS...WITH
BEST CHANCES 23Z-06Z. SOME CLEARING AND LIGHT WINDS MAY LEAD TO
SHALLOW FOG ONCE AGAIN AFTER 10Z. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH SUNDAY MORNING FOR MOZ082-083-092-096>098-
105-106.
KS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 103 PM CDT SAT MAY 1 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 103 PM CDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... TORNADO RISK IS ELEVATED... HAIL RISK IS SIGNIFICANT... THUNDERSTORM WIND GUST RISK IS SIGNIFICANT FLASH FLOODING RISK IS ELEVATED... LIGHTNING RISK IS ELEVATED... AREAS AFFECTED AND TIMING... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA WITH INCREASED COVERAGE OF THUNDERSTORMS EAST OF A BRANSON TO OSAGE BEACH LINE. SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 3 PM SOUTH AND EAST OF A BRANSON TO ROLLA LINE. DISCUSSION... LOW PRESSURE WILL STRENGTHEN AND LIFT NORTHEAST ALONG A SURFACE BOUNDARY TODAY. THE LOW WILL LIFT INTO SOUTH CENTRAL AND SOUTHEAST MISSOURI WITH THE GREATEST CHANCE OF SEVERE WEATHER OCCURRING EAST OF THE LOW. THERE WILL BE A RISK OF LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES OVER SOUTH CENTRAL MISSOURI FROM THE LATE AFTERNOON INTO THE EARLY EVENING...HOWEVER THE MAIN SEVERE WEATHER RISKS WILL REMAIN SOUTH AND EAST OF THE MISSOURI OZARKS. IN ADDITION TO THE POTENTIAL OF SEVERE WEATHER...HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WHICH MAY LEAD TO SOME FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A LIMITED RISK FOR THUNDERSTORMS ON SUNDAY AND MONDAY AS THE MAIN UPPER LEVEL STORM SYSTEM REMAINS WEST OF THE OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM TO 9 PM...ALONG AND EAST OF A LINE FROM SALEM TO BRANSON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 AM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL REEDS SPRING 36.75N 93.38W
04/30/2010 E1.00 INCH STONE MO POST OFFICE
&&
KARDELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 AM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL GROVESPRING 37.40N 92.61W
04/30/2010 E1.00 INCH WRIGHT MO POST OFFICE
NICKEL AND QUARTER SIZE HAIL
&&
KARDELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 AM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 S WEST PLAINS 36.66N 91.85W
04/30/2010 E1.50 INCH HOWELL MO PUBLIC
RELAYED THROUGH LOCAL RADIO STATION KWPM... TIME OF EVENT
ESTIMATED
&&
KARDELLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 NW MILLER 37.26N 93.89W
04/30/2010 E1.00 INCH LAWRENCE MO POST OFFICE
TIME OF EVENT ESTIMATED
0248 PM HAIL EXETER 36.67N 93.94W
04/30/2010 E1.75 INCH BARRY MO BROADCAST MEDIA
0300 PM HAIL 2 S PURDY 36.79N 93.92W
04/30/2010 E1.00 INCH BARRY MO AMATEUR RADIO
0305 PM HAIL 1 S WALNUT GROVE 37.40N 93.55W
04/30/2010 E0.88 INCH GREENE MO EMERGENCY MNGR
0310 PM HAIL WASHBURN 36.59N 93.97W
04/30/2010 E0.50 INCH BARRY MO POST OFFICE
0325 PM HAIL WHEELERVILLE 36.84N 93.63W
04/30/2010 E0.88 INCH BARRY MO EMERGENCY MNGR
0340 PM HAIL SELIGMAN 36.52N 93.94W
04/30/2010 E0.75 INCH BARRY MO COUNTY OFFICIAL
HAIL LASTED ONLY 2 SECONDS. FLAT, PENNY SIZED.
0355 PM HAIL 1 SE CAPE FAIR 36.72N 93.50W
04/30/2010 E0.88 INCH STONE MO AMATEUR RADIO
0355 PM HAIL KIMBERLING CITY 36.63N 93.42W
04/30/2010 E0.75 INCH STONE MO EMERGENCY MNGR
REPORTED BY KOEI
0400 PM HAIL REEDS SPRING 36.75N 93.38W
04/30/2010 E1.00 INCH STONE MO POST OFFICE
0400 PM HAIL 8 SE SPRINGFIELD 37.11N 93.18W
04/30/2010 E1.00 INCH GREENE MO BROADCAST MEDIA
REPORTED AT THE INTERSECTION OF 125 AND 60 HIGHWAYS
0414 PM HAIL HIGHLANDVILLE 36.93N 93.28W
04/30/2010 E1.00 INCH CHRISTIAN MO PUBLIC
0450 PM HAIL GROVESPRING 37.40N 92.61W
04/30/2010 E1.00 INCH WRIGHT MO POST OFFICE
NICKEL AND QUARTER SIZE HAIL
0550 PM TSTM WND DMG PONTIAC 36.52N 92.60W
04/30/2010 OZARK MO EMERGENCY MNGR
NUMEROUS TREES DOWN.
0555 PM TORNADO 5 SSW GAINESVILLE 36.54N 92.48W
04/30/2010 OZARK MO PUBLIC
EXTENSIVE DAMAGE TO A FEED AND FERTILIZER BUSINESS AND
ADJACENT HOME ALONG MISSOURI HIGHWAY 5 JUST OVER A MILE
SOUTHEAST OF THE INTERSECTION WITH HIGHWAY W.
0610 PM TORNADO 1 E GAINESVILLE 36.60N 92.41W
04/30/2010 OZARK MO AMATEUR RADIO
0637 PM HAIL DORA 36.78N 92.22W
04/30/2010 M1.00 INCH OZARK MO AMATEUR RADIO
0640 PM TORNADO DORA 36.78N 92.22W
04/30/2010 OZARK MO LAW ENFORCEMENT
ONE HOME AND NUMEROUS TREES DESTROYED.
0705 PM HAIL 2 S WILLOW SPRINGS 36.96N 91.97W
04/30/2010 E1.25 INCH HOWELL MO LAW ENFORCEMENT
0707 PM HAIL WILLOW SPRINGS 36.99N 91.97W
04/30/2010 E1.25 INCH HOWELL MO LAW ENFORCEMENT
0718 PM TSTM WND DMG 2 ESE WILLOW SPRINGS 36.98N 91.94W
04/30/2010 HOWELL MO AMATEUR RADIO
SWATH OF DAMAGE NEAR HWYS 60 AND 63. DAMAGE INCLUDED
UPROOTED TREES AND A ROOF BLOWN OFF A STRUTURE. SEVERAL
CARS HAD THEIR WINDOWS BLOWN OUT
0723 PM TSTM WND DMG 2 SE WILLOW SPRINGS 36.97N 91.94W
04/30/2010 HOWELL MO AMATEUR RADIO
STRUCTUAL DAMAGE AND BUILDING AND TREE DEBRIS REPORTED AT
HWY 60 AND 63 NEAR HILLBILLY JUNCTION
0800 PM HAIL 5 S WEST PLAINS 36.66N 91.85W
04/30/2010 E1.50 INCH HOWELL MO PUBLIC
RELAYED THROUGH LOCAL RADIO STATION KWPM... TIME OF EVENT
ESTIMATED
&&
DSASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 352 PM CDT SAT MAY 1 2010 KSZ101-MOZ077-088-093-012115- CHEROKEE KS-JASPER MO-BARTON MO-NEWTON MO- 352 PM CDT SAT MAY 1 2010 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CHEROKEE...JASPER... NORTHWESTERN NEWTON AND SOUTHWESTERN BARTON COUNTIES UNTIL 415 PM CDT... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOWELL...OR NEAR BAXTER SPRINGS...MOVING NORTHEAST AT 80 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. HATCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL BAXTER SPRINGS 37.02N 94.74W
05/01/2010 E0.75 INCH CHEROKEE KS LAW ENFORCEMENT
&&
HATCHThe Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219727.